What Your Doctor Can Do

Eliminate the unnecessary. Are you still filling a prescription your doctor wrote five years ago? Have you even forgotten what a particular medication is for? There's a chance you may no longer need the medication or that there are newer or safer alternatives to it. Taking outdated, unnecessary medications is a particular problem for elderly patients. Richard Ackerman, MD, professor of family medicine at Mercer University School of Medicine in Macon, Ga., says that some older patients accumulate medications over decades.

Adjust the timing. Some medications interfere with others by keeping them from being absorbed in the intestine. For example, antacids can interfere with the body's absorption of tetracycline and some other antibiotics. In those cases, just adjusting the timing a bit – taking one drug an hour or two after the other – will alleviate the problem.

Change the dosage – or the drug. Sometimes two drugs interact to increase or decrease the effectiveness of one another. "NSAIDs, for example, can blunt the effects of drugs that treat high blood pressure, sometimes making it necessary to increase the dosage of the blood pressure medication," says Dr. Gluck. If a drug increases the effect of another, lowering the dose of one may help. In other cases, your doctor can switch you to a different drug that provides the benefits of the original drug without the interaction risk.

Monitor closely. In some cases you need all of the drugs you are taking, even if they have the potential to interact. When that happens, your doctor will need to monitor you closely, usually through frequent, regular blood tests. Unless a problem is actually detected, the risk of taking you off a medication – or perhaps even changing the dosage – may be worse than the risk of interactions.

Add another medication. Although this is usually the choice of last resort, doctors must sometimes prescribe a third medication to help alleviate the problems that an interaction between two other drugs is causing. For example, if you need both NSAIDs and corticosteroids, yet taking them together causes stomach upset or increases your risk of developing a stomach ulcer, your doctor may prescribe a third drug such as cimetidine (Tagamet), omeprazole (Prilosec) or lansoprazole (Prevacid) to ease your stomach upset and reduce your ulcer risk.

Only your doctor can make these changes, but there are several things you can do on your own to make dangerous interactions less likely.